Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 2008, 5:05 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2008, 5:05 PM EDT (21:05 UTC)
- Expired
- Jul 16, 2008, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Missaukee County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 64 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:52 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 16, 3:52 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 352 PM EDT WED JUL 16 2008 .DISCUSSION...ON THE LATEST SURFACE WEATHER MAP...WARM FRONT HAS PROGRESSED INTO THE FAR SOUTHERN FORECAST AREA. SURFACE DEWPOINTS SOUTH OF THE FRONT ARE IN THE UPPER 60S TO AROUND 70. STILL HAVE NOT POPPED ANY STORMS ACROSS LOWER MICHIGAN. MEANWHILE...APX RADAR SHOWS LAKE BREEZES JUST INLAND FROM THE LAKE MICHIGAN/HURON AND SUPERIOR SHORELINES. THE MESOSCALE CONVECTIVE SYSTEM CONTINUES TO FIRE ACROSS EASTERN WISCONSIN. TONIGHT...FIRST OFF...THE MODELS HAVE A DECENT THETA-E RIDGE ACROSS THE REGION. SO THE COMBINATION OF THE WARM FRONT TO OUR SOUTH AND ACTIVITY TO OUR WEST IS EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ZONES (LIKELY POPS) VERY LATE THIS AFTERNOON INTO THIS EVENING. AS THE WARM FRONT CONTINUES TO PROGRESS TO THE NORTH...ACTIVITY SHOULD MOVE TO THE NORTH INTO NORTHERN ZONES OVERNIGHT. AS FAR AS SEVERE GOES...MID LEVEL WINDS ARE RESPECTABLE WITH MEAN 0-6 KM BULK SHEAR OF 35 TO 40 KNOTS. FREEZING LEVEL IS ABOUT 12,500 THOUSAND FEET. SO THERE IS THE POTENTIAL FOR ANY STORMS TO PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH. SULLIVAN THURSDAY AND THURSDAY NIGHT...STILL UNCERTAIN HOW THE MORNING WILL EVOLVE...DEPENDING ON POTENTIAL MCS ACTIVITY MOVING ACROSS THE NORTHERN GREAT LAKES. SURFACE WARM FRONT WILL BE DRAPED ACROSS THE STRAITS REGION TOWARDS CENTRAL LAKE HURON TO START THE MORNING...WITH ALL ELEVATED INSTABILITY LOCATED SOUTH OF THE BOUNDARY. ANY MCS WILL LOOK TO FOLLOW THIS INSTABILITY GRADIENT...BUT SHOULD BE WEAKENING AS IT APPROACHES THE AREA AS THE H850 LLJ VEERS AND ELEVATED INSTABILITY WANES WITHOUT MUCH OF A SEVERE THUNDERSTORM THREAT. SO WILL KEEP HIGHEST CHANCES OF THUNDERSTORMS ACROSS EASTERN UPPER AND NW LOWER. A BREAK IN THE ACTION WILL TRY TO ARRIVE LATE MORNING INTO THE EARLY AFTERNOON HOURS...BEFORE SHORTWAVES MOVING ACROSS MANITOBA INTO ONTARIO FOLD A COOL FRONT ACROSS LAKE SUPERIOR TOWARDS EASTERN UPPER. AMOUNT OF INSTABILITY WILL DEPEND SOMEWHAT ON SURFACE HEATING AND REMNANT CONVECTIVE DEBRIS CLOUDS. HOWEVER...IF MIXING CAN BRING DOWN H850 DEWPOINTS OF 14C ALONG THE BOUNDARY...A MODEST 76/66 PARCEL GENERATES 800 J/KG OF ML CAPE NEAR NEWBERRY OFF A 21Z NAM PROGGED SOUNDING. CLOSER TO THE WESTERLIES ALOFT...ANY THUNDERSTORMS WILL HAVE 25-35KTS OF BULK SHEAR TO WORK WITH...SO NOT OUT OF THE QUESTION THAT A STORM COULD PRODUCE DAMAGING WIND GUSTS. FOCUS ACROSS NORTHERN LOWER WILL HAVE TO BE CONFINED TO LAKE BREEZES...AND ITS NOT A SURE BET THAT LAKE BREEZES WILL FORM GIVEN 950MB SW WINDS 15-20KTS. BUT IF CONVERGENCE DEVELOPS ACROSS NE LOWER...A 85/62 SURFACE PARCEL WILL HAVE 600 J/KG OF CAPE TO TAP ALBEIT WITH LESS SHEAR. COLD FRONT WILL SHIFT SLIGHTLY SOUTH THURSDAY NIGHT AS SHORTWAVE ACTIVITY CONTINUES TO SKIRT BY TO THE NORTH. ELEVATED CAPE WILL ONLY BE UP TO 400 J/KG...AND BELIEVE SEVERE CHANCES ARE UNLIKELY...BUT H850MB DEWPOINTS OF 14C (PWATS NEAR 2.00 INCHES) WITH ADDITIONAL FORCING POSSIBLY BY RIGHT ENTRANCE REGION OF A JET STREAK SEEM TO SUGGEST THAT HEAVY RAIN WILL BE THE LARGEST THREAT. FRIDAY AND FRIDAY NIGHT...BOUNDARY WILL SLOW AS IT SAGS SOUTH ACROSS NORTHERN LOWER DURING THE DAY ON FRIDAY. WILL STILL HAVE A WARM AND HUMID AIRMASS IN PLACE SOUTH OF THE FRONT WITH 850MB DEWPOINTS AROUND 12C...WHICH WILL GENERATE ML CAPES UPWARDS OF 1000 J/KG USING A SURFACE PARCEL OF 85/66. 0-6KM BULK SHEAR WILL BE RESPECTABLE AT 25-35KTS...BUT HIGH FREEZING LEVELS AROUND 14KFT AND POOR MID-LEVEL LAPSE RATES WILL LIMIT SEVERE HAIL THREAT. HOW FAR SOUTH WILL THE FRONT SHIFT IS THE MAIN QUESTION FOR FRIDAY NIGHT. NOT MUCH PUSH SEEN ALOFT...SO IT WILL DEPEND ON THE STRENGTH OF THE GRADIENT BETWEEN THE SURFACE HIGH OVER NORTHERN ONTARIO...AND LOW PRESSURE OVER QUEBEC...AS WELL AS CONVECTIVE OUTFLOW. MODELS HAVE DIFFERENT SOLUTIONS IN THIS REGARD...SO WILL LEAN ON THE MAJORITY...WHICH PUSHES THE FRONT SOUTH OF THE REGION BY MORNING. NONETHELESS...WILL CARRY PRECIP CHANCES FOR THE SE CWA FRIDAY NIGHT UNTIL THE FRONT CLEARS THE REGION. SATURDAY THROUGH WEDNESDAY...THE EXTENDED PORTION OF THE FORECAST LOOKS FAIRLY ACTIVE ACROSS NORTHERN MICHIGAN. POTENT UPPER LOW OVER THE BERING SEA WILL SLOWLY DRIFT EAST ACROSS NORTHWEST NORTH AMERICA OVER THE PERIOD. ANOMALOUS DOWNSTREAM RIDGING WILL MOVE IN TANDEM ACROSS HUDSON BAY. HOWEVER...WEAK PACIFIC SHORTWAVES WILL UNDERCUT THE HUDSON BAY RIDGE AND INTERACT WITH A STALLED FRONT ACROSS THE GREAT LAKES...LEFTOVER FROM FRIDAYS SYSTEM...TO BRING US ROUNDS OF THUNDERSTORMS. ALWAYS DIFFICULT TO TIME THESE SHORTWAVES SO THIS FORECAST WILL LIKELY CHANGE OVER THE UPCOMING DAYS. NONETHELESS...BEST UPPER LEVEL SUPPORT (IE. SHORTWAVES) ALONG THE FRONT LOOKS TO ARRIVE SATURDAY NIGHT...AND POSSIBLY SUNDAY NIGHT INTO MONDAY AS WELL. THEREAFTER...OPERATIONAL 00Z ECWMF AND 06Z GFS CLOSE THE SUNDAY NIGHT WAVE OFF ACROSS THE CENTRAL AND EASTERN GREAT LAKES. BOTH MODELS LOOK OVERDONE COMPARED TO THE INDIVIDUAL ENSEMBLE MEMBERS AND TAKING CLIMATOLOGY INTO CONSIDERATION (00Z ECWMF A LITTLE MORE REASONABLE). THIS WILL IMPACT HOW CLOSE BY THE AFOREMENTIONED FRONT ENDS UP. WILL ATTEMPT TO DRY THINGS OUT MONDAY NIGHT THROUGH WEDNESDAY WITH TEMPERATURES SEASONABLE AND SEE HOW SHE WORKS OUT OVER THE UPCOMING DAYS. MPC && .PREV DISCUSSION... /ISSUED 159 PM EDT WED JUL 16 2008/ AVIATION...COULD TURN OUT TO BE AN INTERESTING LATE AFTERNOON AND EVENING. STILL SOME QUESTIONS ABOUT CONVECTIVE DEVELOPMENT BUT CHANCES APPEAR TO BE INCREASING. BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS TVC LATER THIS AFTERNOON...APN THIS EVENING AND PLN LATER TONIGHT. THIS WILL BE IN ASSOCIATED WITH WARM FRONT TO OUR SOUTH LIFTING TO THE NORTH AND CONVECTIVE SYSTEM IN CENTRAL WISCONSIN MOVING TO THE EAST. STILL A SLIGHT CHANCE OF A LAKE BREEZE INDUCED THUNDERSTORM TO DEVELOP OVER THE NEXT COUPLE OF HOURS. WILL HAVE TO WAIT AND SEE HOW EVERYTHING DEVELOPS AND WILL AMEND TAFS IF NEEDED AS WARRANTED. AJS && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 16, 4:07 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT WED JUL 16 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 171000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 407 PM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH EASTERN UPPER AND NORTHERN LOWER MICHIGAN THROUGH TONIGHT. SOME STORMS MAY PRODUCE ISOLATED WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER...ESPECIALLY ALONG AND SOUTH OF M-72. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ALTHOUGH ITS DIFFICULT TO PINPOINT AT THIS TIME...THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THURSDAY THROUGH SATURDAY NIGHT. AN ISOLATED THUNDERSTORM MAY TURN SEVERE THURSDAY AFTERNOON ACROSS EASTERN UPPER AND NORTHEAST LOWER...AND ALSO FRIDAY AFTERNOON ACROSS ALL OF NORTHERN LOWER MICHIGAN. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY NIGHT INTO MONDAY ACROSS ALL OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. AJS
In the hours before
Local storm report, Jul 16, 12:24 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 3 SW GRAYLING 44.63N 84.75W
07/15/2008 CRAWFORD MI BROADCAST MEDIA
TREES DOWN AROUND CAMP GRAYLING.
&&
JKLocal storm report, Jul 16, 12:31 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1231 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 5 W HILLMAN 45.07N 84.00W
07/15/2008 MONTMORENCY MI TRAINED SPOTTER
MULTIPLE TREES DOWN WEST OF HILLMAN. POWER OUTAGES ALSO
REPORTED IN THE AREA.
&&
JKThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:27 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Montmorency, Oscoda, Otsego | 48 min |
| Jul 15, 9:03 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Ogemaw, Oscoda | 42 min |
| Jul 15, 9:45 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw, Oscoda | 45 min |
| Jul 16, 5:25 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 65 min |
| Jul 16, 5:43 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Ogemaw, Roscommon | 35 min |
| Jul 16, 6:22 PM EDT | Flash Flood Warning | APX | Ogemaw | 3 hr |
| Jul 16, 6:52 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.